zbMATH — the first resource for mathematics

Homotopy type of circle graph complexes motivated by extreme Khovanov homology. (English) Zbl 1431.57012
The authors work along the lines of González-Meneses, Manchón and Silvero [J. González-Meneses et al., Proc. R. Soc. Edinb., Sect. A, Math. 148, No. 3, 541–557 (2018; Zbl 1428.57006)] who showed that the extreme Khovanov homology of a link diagram is isomorphic to the reduced (co)homology of the independence simplicial complex obtained from a bipartite circle graph constructed from the diagram. The authors conjecture that this simplicial complex is always homotopy equivalent to a wedge of spheres. In particular, its homotopy type, if not contractible, would be a link invariant (up to suspension), and it would imply that the extreme Khovanov homology of any link diagram does not contain torsion:
The independence complex associated with a circle graph is homotopy equivalent to a wedge of spheres.
In particular, the independence complex associated with a bipartite circle graph (Lando graph) is homotopy equivalent to a wedge of spheres.
As a consequence, the extreme Khovanov homology of any link diagram is torsion-free.
The authors prove the conjecture in many special cases and found it convincing to generalize it to every circle graph (intersection graph of chords in a circle). In particular, they prove it for the families of cactus, outerplanar, permutation and non-nested graphs.
Conversely, the authors give a method for constructing a permutation graph whose independence simplicial complex is homotopy equivalent to any given finite wedge of spheres and they also present some combinatorial results on the homotopy type of finite simplicial complexes and a theorem shedding light on previous results by P. Csorba [Electron. J. Comb. 16, No. 2, Research Paper R11, 7 p. (2009; Zbl 1171.05384)], U. Nagel and V. Reiner [ibid. 16, No. 2, Research Paper R3, 59 p. (2009; Zbl 1186.13022)], and J. Jonsson [Simplicial complexes of graphs. Berlin: Springer (2008; Zbl 1152.05001)]. Finally they study the implications of their results to knot theory; more precisely, they compute the real-extreme Khovanov homology of torus links \(T(3,q)\) and obtain examples of \(H\)-thick knots whose extreme Khovanov homology groups are separated either by one or two gaps as long as desired.
In Section 2 they review basic definitions and present the conjecture that they will deal with throughout the work like wedges, joins and independence simplicial complexes. This work is motivated by the study of extreme Khovanov homology of link diagrams to coincide with the reduced cohomology of the independence simplicial complex associated with the Lando graph constructed from the link diagram. This is the reason for considering those particularizations of the general conjecture.
In Section 3 the authors describe the classical idea of building the simplicial complex cone by cone (in essence the cell decomposition of the complex) and present the first results involving the families of cactus and outerplanar graphs. They introduce some results that will be useful throughout the paper. They start by reviewing the homotopy type of the independence complexes of paths, trees, and cycles, and they prove the Conjecture for the families of cactus and outerplanar graphs. In order to simplify notation, they delete \(\mathcal{K}\) from \(\text{lk}_{\mathcal{K}}(v)\) and \(\text{st}_{\mathcal{K}}(v)\) when it is clear from context which simplicial complex is considered.
In Sections 4 and 5 they prove their conjecture for the family of permutation graphs and non-nested circle graphs, respectively. They prove also Conjecture 2.11 for the family of non-nested circle graphs, which are bipartite. The study of bipartite circle graphs is relevant since these are the graphs arising as Lando graphs associated to link diagrams.
Section 6 is devoted to proving a general theorem on independence complexes which sheds light on some results by Csorba [Zbl 1171.05384], and Nagel and Reiner [Zbl 1186.13022]. The authors actually apply the principle for gluing homotopies to obtain several useful properties of graphs and their independence complexes. In particular, Theorem 6.4 allows them to generalize Theorem 3.10 by Csorba [Zbl 1171.05384], the bipartite suspension theorem by Nagel and Reiner [Zbl 1186.13022] and its generalization by Jonsson [Zbl 1152.05001]. They start from a series of simple but useful lemmas. Given a vertex \(v\) of a loopless graph \(G\), write \(A_v=I_{G-st(v)}*v\). The authors also use the standard notation \(N_G(v)\) for the set of neighbors of the vertex \(v\) in the graph \(G\). Note that \(N_G(v)\) is the set of vertices of \(lk_G(v)\).
Finally, in Section 7 they show some applications of their work to knot theory, namely they compute the extreme Khovanov homology of torus links \(T(3,q)\) and construct two families of \(H\)-thick knots having two and three non-trivial extreme Khovanov homology groups separated by gaps as long as desired. Khovanov homology is a powerful link invariant introduced by M. Khovanov [Duke Math. J. 101, No. 3, 359–426 (2000; Zbl 0960.57005)] in the end of the last century; the authors start to review this well-known theory. O. Viro in [Fundam. Math. 184, 317–342 (2004; Zbl 1078.57013)] introduced a nice and important view of Khovanov cohomology by using Kauffman’s technique of enhanced states which in my opinion gives another missing part of the Khovanov story for link homology. The present authors present an overview of the history and ideas of enhanced states and then pass on to the Lando graph of a link diagram that they use later according to the relations to the Jones polynomial and hence Khovanov cohomology. This fact comes from the independence number. The Jones polynomial can be seen as the Euler characteristic of Khovanov cohomology and the independence number also suggests the formula of Euler characteristic. Section 7 discusses extreme Khovanov homology as the homology of the independence complex of bipartite circle graphs, extreme Khovanov homology of torus links \(T(3,q)\), and gaps in extreme Khovanov homology.
This paper presents good results and gives new ideas and methods useful for researchers and PhD students who are interested in studying knot theory and Khovanov homology and its applications.

57K18 Homology theories in knot theory (Khovanov, Heegaard-Floer, etc.)
57M15 Relations of low-dimensional topology with graph theory
05E45 Combinatorial aspects of simplicial complexes
GitHub; Khoho; Knot Atlas
Full Text: DOI
[1] Adamaszek, M; Stacho, J, Complexity of simplicial homology and independence complexes of chordal graphs, Comput. Geom. Theory Appl., 57, 8-18, (2016) · Zbl 1386.65086
[2] Babson, E.: Personal communication via e-mail to S. Chmutov, 16 Dec 2011
[3] Bae, Y; Morton, HR, The spread and extreme terms of Jones polynomials, J. Knot Theory Ramif., 12, 359-373, (2003) · Zbl 1064.57010
[4] Barmak, JA, Star clusters in independence complexes of graphs, Adv. Math., 214, 33-57, (2013) · Zbl 1288.57004
[5] Bar-Natan, D., Morrison, S.: The Knot Atlas. http://katlas.org · Zbl 1130.57012
[6] Bar-Natan, D, On khovanov’s categorification of the Jones polynomial, Algebr. Geom. Topol., 2, 337-370, (2002) · Zbl 0998.57016
[7] Björner, A; Graham, R (ed.); Grötschel, M (ed.); Lovász, L (ed.), Topological methods, No. II, 1819-1872, (1995), Amsterdam · Zbl 0851.52016
[8] Borsuk, K, On the imbedding of systems of compacta in simplicial complexes, Fund. Math., 35, 217-234, (1948) · Zbl 0032.12303
[9] Bouchet, A, Circle graph obstructions, J. Comb. Theory Series B, 60, 107-144, (1994) · Zbl 0793.05116
[10] Brown, R.: Elements of Modern Topology. McGraw Hill, London (1968) · Zbl 0159.52201
[11] Brown, R.: Topology and Groupoids. Booksurge LLC, Charleston, SC (2006) · Zbl 1093.55001
[12] Cabello, S., Jejcic, M.: Refining the Hierarchies of Classes of Geometric Intersection Graphs. e-print: arXiv:1603.08974 · Zbl 1355.05092
[13] Cannon, JW, Shrinking cell-like decompositions of manifolds. codimension three, Ann. Math. (2), 110, 83112, (1979) · Zbl 0424.57007
[14] Chartrand, G; Harary, F, Planar permutation graphs, Ann. Inst. Henri Poincaré, 3, 433438, (1967) · Zbl 0162.27605
[15] Chmutov, S.: Extreme parts of the Khovanov complex. Abstract of the talk delivered at the conference Knots in Washington XXI: Skein modules, Khovanov homology and Hochschild homology, George Washington University, 9-11 Dec 2005. Notes to the talk are available at https://people.math.osu.edu/chmutov.1/talks/2005/Wash-XXI-2005.pdf
[16] Chmutov, S., Duzhin, S., Mostovoy, J.: Introduction to Vassiliev Knot Invariants. Cambridge University Press, Cambridge (2012) · Zbl 1245.57003
[17] Chmutov, S; Lando, SK, Mutant knots and intersection graphs, Algebr. Geom. Topol., 7, 1579-1598, (2007) · Zbl 1158.57013
[18] Csorba, P.: Subdivision yields Alexander duality on independence complexes. Electron. J. Comb. 16(2), Research paper 11 (2009) · Zbl 1171.05384
[19] Engström, A, Complexes of directed trees and independence complexes, Discrete Math., 309, 3299-3309, (2009) · Zbl 1226.05084
[20] Everitt, B; Turner, P, The homotopy theory of Khovanov homology, Algebr. Geom. Topol., 14, 2747-2781, (2014) · Zbl 1312.57014
[21] Ghier, L, Double occurrence words with the same alternance graph, Ars Comb., 36, 57-64, (1993) · Zbl 0793.05124
[22] Głazek, K.: A Guide to the Literature on Semirings and Their Applications in Mathematics and Information Sciences. With Complete Bibliography. Kluwer Academic Press, Dordrecht (2002) · Zbl 1072.16040
[23] González-Meneses, J., Manchón, P.M.G., Silvero, M.: A geometric description of the extreme Khovanov cohomology. In: Proceedings of the Royal Society of Edinburgh, Section: A Mathematics (2016, to appear). e-print: arXiv:1511.05845
[24] Gorsky, E; Oblomkov, A; Rasmussen, J, On stable Khovanov homology of torus knots, Exp. Math., 22, 265-281, (2013) · Zbl 1281.57003
[25] Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002) · Zbl 1044.55001
[26] Jonsson, J.: Simplicial complexes of graphs. Lecture Notes on Mathematics. Springer, Berlin (2005) · Zbl 1095.05039
[27] Jonsson, J.: On the topology of independence complexes of triangle-free graphs (2011). https://people.kth.se/jakobj/doc/preprints/indbip.pdf
[28] Khovanov, M, A categorification of the Jones polynomial, Duke Math. J., 101, 359-426, (2000) · Zbl 0960.57005
[29] Kozlov, DM, Complexes of directed trees, J. Comb. Theory Series A, 88, 112-122, (1999) · Zbl 0934.05041
[30] Kronheimer, PB; Mrowka, TS, Khovanov homology is an unknot detector, Publ. Math. l’IHÉS, 113, 97-208, (2011) · Zbl 1241.57017
[31] Kucharik, M; Hofacker, I; Stadler, PF; Qin, J, Pseudoknots in RNA folding landscapes, Bioinformatics, 32, 187-194, (2016)
[32] Lewark, L.: Personal communication, 26 Sept 2016
[33] Manchón, PMG, Extreme coeffcients of the Jones polynomial and graph theory, J. Knot Theory Ramif., 13, 277-295, (2004) · Zbl 1065.57010
[34] Nagel, U; Reiner, V, Betti numbers of monomial ideals and shifted skew shapes, Electron. J. Comb., 16, 2, (2009) · Zbl 1186.13022
[35] Przytycki, J. H., Sazdanovic, R.: Torsion in Khovanov homology of semi-adequate links. Fund. Math. 225, 277-303 (2014). e-print: arXiv:1210.5254
[36] Shumakovitch, A.: KhoHo—a program for computing and studying Khovanov homology. http://github.com/AShumakovitch/Khoho
[37] Stosic, M, Homological thickness and stability of torus knots, Algebr. Geom. Topol., 7, 261-284, (2007) · Zbl 1156.57010
[38] Traldi, L, The transition matroid of a 4-regular graph: an introduction, Eur. J. Comb., 50, 180-207, (2015) · Zbl 1319.05034
[39] Viro, O, Khovanov homology, its definitions and ramifications, Fund. Math., 184, 317-342, (2004) · Zbl 1078.57013
[40] Vernizzi, G., Orland, H., Zee, A.: Prediction of RNA pseudoknots by Monte Carlo simulations. e-print: arXiv:q-bio/0405014
[41] Welsh, D.: Complexity: knots, colourings and countings. London Mathematical Society Lecture Note Series no. 186. Cambridge University Press, Cambridge (1993)
[42] Wessel, W., Pöschel, R.: On circle graphs. In: Sachs, Horst, Graphs, Hypergraphs and Applications: Proceedings of the Conference on Graph Theory held in Eyba, Teubner-Texte zur Mathematik, vol. 73, p. 207210 (1984)
[43] Willis, M, Stabilization of the Khovanov homotopy type of torus links, Int. Math. Res. Not., 11, 3350-3376, (2017)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.